Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Cyclotomic difference sets in finite fields


Author: Binzhou Xia
Journal: Math. Comp.
MSC (2010): Primary 05B10, 05B25, 11T22, 11T24, 65H10
DOI: https://doi.org/10.1090/mcom/3311
Published electronically: January 2, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The classical problem of whether $ m$th-powers with or without zero in a finite field $ \mathbb{F}_q$ form a difference set has been extensively studied, and is related to many topics, such as flag transitive finite projective planes. In this paper new necessary and sufficient conditions are established including those via a system of polynomial equations on Gauss sums. The author thereby solves the problem for even $ q$ which is neglected in the literature, and extends the nonexistence list for even $ m$ up to $ 22$. Moreover, conjectures toward the complete classification are posed.


References [Enhancements On Off] (What's this?)

  • [1] Leonard D. Baumert, Cyclic Difference Sets, Lecture Notes in Mathematics, Vol. 182, Springer-Verlag, Berlin-New York, 1971. MR 0282863
  • [2] L. D. Baumert and H. Fredricksen, The cyclotomic numbers of order eighteen with applications to difference sets, Math. Comp. 21 (1967), 204-219. MR 0223322, https://doi.org/10.2307/2004161
  • [3] Bruce C. Berndt, Ronald J. Evans, and Kenneth S. Williams, Gauss and Jacobi Sums, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley & Sons, Inc., New York, 1998. A Wiley-Interscience Publication. MR 1625181
  • [4] Kevin Byard, Ron Evans, and Mark Van Veen, Lam's power residue addition sets, Adv. in Appl. Math. 46 (2011), no. 1-4, 94-108. MR 2794016, https://doi.org/10.1016/j.aam.2010.09.008
  • [5] S. Chowla, A property of biquadratic residues, Proc. Nat. Acad. Sci. India. Sect. A. 14 (1944), 45-46. MR 0014119
  • [6] S. Chowla and H. J. Ryser, Combinatorial problems, Canadian J. Math. 2 (1950), 93-99. MR 0032551
  • [7] Charles J. Colbourn and Jeffrey H. Dinitz (eds.), Handbook of Combinatorial Designs, 2nd ed., Discrete Mathematics and its Applications (Boca Raton), Chapman & Hall/CRC, Boca Raton, FL, 2007. MR 2246267
  • [8] David Cox, John Little, and Donal O'Shea, Ideals, varieties, and algorithms: An introduction to computational algebraic geometry and commutative algebra, 3rd ed., Undergraduate Texts in Mathematics, Springer, New York, 2007. MR 2290010
  • [9] Ronald J. Evans, Bioctic Gauss sums and sixteenth power residue difference sets, Acta Arith. 38 (1980/81), no. 1, 37-46. MR 574123
  • [10] Ronald J. Evans, Twenty-fourth power residue difference sets, Math. Comp. 40 (1983), no. 162, 677-683. MR 689481, https://doi.org/10.2307/2007541
  • [11] Ronald Evans, Nonexistence of twentieth power residue difference sets, Acta Arith. 89 (1999), no. 4, 397-402. MR 1703856
  • [12] Jean-Charles Faugére, A new efficient algorithm for computing Gröbner bases $ (F_4)$, J. Pure Appl. Algebra 139 (1999), no. 1-3, 61-88. Effective methods in algebraic geometry (Saint-Malo, 1998). MR 1700538, https://doi.org/10.1016/S0022-4049(99)00005-5
  • [13] Marshall Hall Jr., Cyclic projective Planes, Duke Math. J. 14 (1947), 1079-1090. MR 0023536
  • [14] Marshall Hall Jr., Characters and cyclotomy, Proc. Sympos. Pure Math., Vol. VIII, Amer. Math. Soc., Providence, R.I., 1965, pp. 31-43. MR 0174549
  • [15] Daniel R. Hughes and Fred C. Piper, Projective Planes, Springer-Verlag, New York-Berlin, 1973. Graduate Texts in Mathematics, Vol. 6. MR 0333959
  • [16] Dieter Jungnickel, Difference sets, Contemporary Design Theory, Wiley-Intersci. Ser. Discrete Math. Optim., Wiley, New York, 1992, pp. 241-324. MR 1178504
  • [17] Emma Lehmer, On residue difference sets, Canadian J. Math. 5 (1953), 425-432. MR 0056007
  • [18] J. B. Muskat, The cyclotomic numbers of order fourteen, Acta Arith. 11 (1965/1966), 263-279. MR 0193081
  • [19] R. E. A. C. Paley,
    On orthogonal matrices.
    J. Math. Phys., 12 (1933), 311-320.
  • [20] Thomas Storer, Cyclotomy and difference sets, Lectures in Advanced Mathematics, No. 2, Markham Publishing Co., Chicago, Ill., 1967. MR 0217033
  • [21] Audrey Terras, Fourier analysis on finite groups and applications, London Mathematical Society Student Texts, vol. 43, Cambridge University Press, Cambridge, 1999. MR 1695775
  • [22] Koen Thas, Finite flag-transitive projective planes: a survey and some remarks, Discrete Math. 266 (2003), no. 1-3, 417-429. MR 1991732, https://doi.org/10.1016/S0012-365X(02)00823-3
  • [23] Koen Thas and Don Zagier, Finite projective planes, Fermat curves, and Gaussian periods, J. Eur. Math. Soc. (JEMS) 10 (2008), no. 1, 173-190. MR 2349900, https://doi.org/10.4171/JEMS/107
  • [24] Asher Wagner, On finite affine line transitive planes, Math. Z. 87 (1965), 1-11. MR 0172165, https://doi.org/10.1007/BF01109922
  • [25] Albert Leon Whiteman, The cyclotomic numbers of order ten, Proc. Sympos. Appl. Math., Vol. 10, American Mathematical Society, Providence, R.I., 1960, pp. 95-111. MR 0113851
  • [26] A. L. Whiteman, The cyclotomic numbers of order twelve, Acta Arith. 6 (1960), 53-76. MR 0118709

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 05B10, 05B25, 11T22, 11T24, 65H10

Retrieve articles in all journals with MSC (2010): 05B10, 05B25, 11T22, 11T24, 65H10


Additional Information

Binzhou Xia
Affiliation: School of Mathematics and Statistics, University of Western Australia, Crawley 6009, Western Australia, Australia
Address at time of publication: School of Mathematics and Statistics, The University of Melbourne, Parkville, VIC 3010, Australia
Email: binzhoux@unimelb.edu.au

DOI: https://doi.org/10.1090/mcom/3311
Keywords: Difference set, Gauss sum, Jacobi sum, finite projective plane, discrete Fourier transform
Received by editor(s): September 26, 2015
Received by editor(s) in revised form: November 11, 2016, November 12, 2016, and April 14, 2017
Published electronically: January 2, 2018
Additional Notes: This work was partially supported by NSFC grant (11501011).
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society